Thunderstorm Wind, Hancock
- When
- August 9, 5:20 PM EST
- Where
- Hancock County, Newell
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.617, -80.567
Thunderstorm winds downed several large trees.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 324 PM EDT THU AUG 9 2001 OPPRESSIVE HEAT/HUMIDITY WILL CONT INTO FRI BEFORE FRONTAL BNDRY EXPECTED TO MOVE FROM LWR GT LKS 12Z/10 TO SWRN PA BY FRI EVE. CWA WILL BE IS SLIGHT RISK AS WELL. AVN MDL IS FASTER THAN MESOETA IN MOVING BNDRY SOUTH OF NRN WVA ZONES SAT MRNG...WILL COMPROMISE AND KEEP LOW CHC POPS THERE SAT THOUGH. PWS BY LATE TNGT WILL INCREASE NR 1.8 SPCLY SRN 2/3RDS CWA ALONG WITH UNSTABLE AIRMASS FRIDAY...SO ACTIVE DAY EXPECTED ALONG WITH HEAVY RAINFALL AT TIMES AND PSBL STRONG WINDS. LTR TNGT AND SPCLY FRI PRECEDING FRONT...AREAS WILL HAVE TO BE MONITORED CLOSELY AS FFA MAY HAVE TO BE ISSUED SPCLY SRN CNTYS WHERE FFG ARE LOWEST. CONCERN ADDITIONALLY IS ANY REMNANTS OF BARRY SWINGING UP ALONG THE UPPER OHIO RIVER AND INTERACTING WITH BEACOUP MOISTURE ALREADY IN PLACE AHEAD OF FRONT FRI. IN XNTD WILL KEEP CHC POPS XTREME SRN CNTYS INTO WKND AND AS MID WEEK APPROACHES WITH BNDRY TO S AND PSBL OVRNG. PIT 71 83 62 81 / 50 80 40 20 HLG 72 84 63 81 / 50 80 40 20 MGW 72 85 64 81 / 50 80 60 40 ZZV 73 85 63 83 / 50 80 40 20 PHD 70 83 61 81 / 50 80 40 20 FKL 68 78 58 78 / 60 70 20 10 DUJ 67 77 57 76 / 60 70 20 10 LBE 72 85 63 82 / 50 80 40 20 BTP 69 79 59 78 / 50 80 20 10 IDI 69 81 60 79 / 50 80 20 10 ODM 70 85 63 80 / 50 80 60 40 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1255 PM EDT THU AUG 9 2001 ...HEAT AND HUMIDITY CONTINUES WITH THREAT OF THUNDERSTORMS... THUNDERSTORMS WILL BE DEVELOPINGT ACROSS THE REGION THIS AFTERNOON. SOME OF THESE STORMS CAN PRODUCE UP TO AN INCH OF RAIN IN LESS THAN ONE HOUR. WINDS COULD GUST AS HIGH AS 40 MPH. SKYWARN OBSERVERS ARE ASKED TO REPORT RAINFALL AMOUNTS OF ONE INCH OR MORE.
The Pittsburgh radar (KPBZ), 31 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed several large trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265631.